Birth control pills and other medications can dampen desire.(BEATHAN/CORBIS/VEER)If you're having sex drive issues, check your medicine cabinet. Several varieties of prescription medication can dampen desire.
Some hormonal birth control methods such as pills and patches can increase women's levels of sex-hormone-binding globulin (SHBG), which drops the amount of testosterone that's floating around freely in the bloodstream.
A small but alarming 2006 Boston University study, authored by Irwin Goldstein, MD, director of San Diego Sexual Medicine and editor in chief of The Journal of Sexual Medicine, found the Pill to have a long-term effect on libido in some women. The level of SHBG was twice as high in women who had taken the Pillfour months after they'd stopped taking the medicationas those who never had.
That kind of long-term effect is pretty rare, however, according to Hilda Hutcherson, MD, an ob-gyn professor at Columbia University. She finds that birth-control-related sex drive problems usually go away when her patients switch pill formulations. "It's the progestin that seems to affect libido," Dr. Hutcherson says. "Some progestins have an androgen [male hormone] effect, and those tend to have less effect on libido."
An Antidepressant Stole My LibidoLouise felt happier but missed sex Read moreMore explanations for low libido
- The Brain Chemistry of Sex Drive
- What Kind of Doctor Treats Low Sex Drive?
- Psychological Reasons for Low Sex Drive
Or try another form of birth control completely. With most women Dr. Hutcherson has seen in practice, she says she's found that "if you take them off the Pill, their sex drive comes back."
Selective serotonin-reuptake inhibitors (SSRIs) such as Prozac are supposed to cheer you up, but they can interfere with one potential source of happiness: sexual pleasure. Some doctors will keep the SSRI but add Wellbutrin, which increases dopamine and acts as an "antidote to the SSRIs," according to Dr. Goldstein. For others, a doctor might switch the patient to Wellbutrin and cut the SSRI.
Everyone's body reacts differently to drugs, however, and for some, depression itself is more of a sex drive dampener than the SSRIs are. For still another set of patients, notes Marjorie Green, MD, director of the Mount Auburn Female Sexual Medicine Center in Cambridge, Mass., and a clinical instructor at Harvard Medical School, "When you give them SSRIs, they get a libido and can be sexually functional when they weren't able to be before."
Next Page: Diabetes drugs [ pagebreak ]Diabetes drugs
Both diabetes and the medicine used to treat it can diminish desire, arousal, and orgasm. And those changes, in turn, can affect sexual interest. As Dr. Hutcherson puts it, "Who wants it if it's not fun?"
What if you need the medicine?
Sometimes simply switching to another type of medicine, or even a different formulation of the same medicine, can solve the sex drive side effect. But if it does not, and you need the medication, and your regular provider isn't coming up with any new ideas, don't despair. "Go see a sexual medicine expert who can work with the physician prescribing the medicine to figure out other strategies," advises Alan M. Altman, MD, an assistant clinical professor at Harvard Medical School and a specialist in menopausal issues and midlife sexuality.